Arizona, 2012Dust Storm in Arizona, April 11, 2012
April 11, 2012 · NWS FGZ · 3 events in 3 counties and zones
A strong cold front moving across northern Arizona brought strong winds and blowing dust.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving across northern Arizona brought strong winds and blowing dust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Apr 11, 9:50 AM MST, 3 hours 55 minutes earlier.
Area forecast discussion, Apr 11, 9:50 AM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
950 AM MST WED APR 11 2012
.SYNOPSIS...
AN APPROACHING COLD FRONT WILL BRING STRONG SOUTHWEST WINDS AND
COOLER TEMPERATURES TODAY...WITH A CHANCE OF SHOWERS LATER THIS
AFTERNOON AND EVENING. COLD...WINDY...AND UNSETTLED WEATHER WILL
THEN AFFECT THE AREA INTO THE WEEKEND UNDER BROAD LOW PRESSURE
ACROSS THE WESTERN STATES. THE STORMIEST PERIOD IS CURRENTLY
ANTICIPATED TO BE FRIDAY NIGHT AND SATURDAY...WITH SOME SNOW
ACCUMULATION POSSIBLE OVER HIGHER TERRAIN.
&&
.DISCUSSION...STRONG GUSTY WINDS DEVELOPED THIS MORNING BY AROUND
900 AM MST. NPW PRODUCTS WERE UPDATED TO BRING THE START TIME UP TO
THE CURRENT TIME. WIND GRIDS WILL BE UPDATED SHORTLY TO INCREASE
WIND GUSTS THIS AFTERNOON FROM THE MOGOLLON RIM NORTH.
AN APPROACHING LOW PRESSURE TROUGH WILL BRING STRONG GUSTY SOUTHWEST
WINDS TO THE NORTHLAND TODAY.
MAIN WEATHER IMPACT FOR THIS AFTERNOON AND EVENING: WILL BE STRONG
AND GUSTY SOUTHWEST WINDS OVER THE NORTHLAND MAKING TRAVEL DIFFICULT
FOR HIGH PROFILE VEHICLES ALONG WITH AREAS OF BLOWING DUST MAINLY
EAST AND NORTHEAST OF FLAGSTAFF. ASSOCIATED WIND ADVISORIES AND RED
FLAG WARNINGS HAVE BEEN PREVIOUSLY ISSUED TO ACCOUNT FOR THESE
CONDITIONS AND REMAIN IN EFFECT.
&&
.AVIATION...
FOR THE 18Z PACKAGE...AN APPROACHING COLD FRONT WILL BRING STRONG
AND GUSTY SOUTHWESTERLY WINDS FROM 20 TO 30 KT SUSTAINED WITH GUSTS
FROM 30 TO 48 KT AND SHOWERS OVER NORTHWESTERN ARIZONA. RAIN AND
SNOW SHOWERS WILL CREATE AREAS OF MVFR CONDITIONS AND LOCAL IFR
CONDITIONS ALONG AND NORTHWEST OF A LINE FROM PRESCOTT TO FLAGSTAFF
TO PAGE. WINDS WILL DECREASE AROUND 02Z WITH ONLY ISOLATED MVFR
CONDITIONS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MST THIS
EVENING FOR AZZ109-110-112>114-140 BELOW 6000 FEET.
WIND ADVISORY IN AFFECT THROUGH 7 PM MST THIS EVENING FOR
AZZ004>007-009>017-039-040-104>107-109>117-139-140.
&&
PUBLIC.........TC
AVIATION.......TC/MCCOLLUM
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Apr 11, 3:41 AM MST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
341 AM MST WED APR 11 2012
AZZ004>018-037>040-120300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
341 AM MST WED APR 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY AND TONIGHT
AN APPROACHING STORM SYSTEM WILL BRING WINDY CONDITIONS TO
NORTHERN ARIZONA TODAY. GUSTS IN EXCESS OF 40 MPH ARE
EXPECTED...WITH THE POTENTIAL FOR BLOWING DUST DEVELOPING ACROSS
NORTHEASTERN ARIZONA. A WIND ADVISORY IS IN EFFECT FROM 11 AM TO 7
PM FOR MUCH OF NORTHERN ARIZONA...AND A RED FLAG WARNING IS ALSO
IN EFFECT FOR PORTIONS OF NORTHERN ARIZONA BELOW 6000 FEET TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FOR FRIDAY INTO THE WEEKEND...A STRONGER STORM SYSTEM WILL AFFECT
NORTHERN ARIZONA. STRONG WINDS ARE LIKELY FRIDAY...WITH THE
POTENTIAL FOR RAIN AND HIGHER ELEVATION SNOW DEVELOPING LATE
FRIDAY THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Dust Storm, Black Mesa Area
- When
- April 11, 1:45 PM MST to 5:30 PM MST
- Where
- Black Mesa Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
Strong winds caused blowing dust and sand that reduced the visibility down to 1/2 mile at times along Highway 160 in Cow Springs. The wind speed was 50 MPH.
Dust Storm, Little Colorado River Valley in Navajo County
- When
- April 11, 2:00 PM MST to 3:00 PM MST
- Where
- Little Colorado River Valley in Navajo County forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.400, -110.321 (the zone’s center; the record gives no point)
Localized blowing dust was reported on Interstate 40 near Winslow.
Dust Storm, Chinle Valley
- When
- April 11, 5:00 PM MST to 7:00 PM MST
- Where
- Chinle Valley forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
Strong winds caused blowing dust and sand that reduced the visibility down to a few hundred feet in communities of Chinle and Many Farms. Poor visibility in blowing dust was also reported in Kayenta.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Louisiana, April 11, 20122 deaths · 2 injured · 1 in hail · 2 events
- Frost and Freeze in Iowa, April 11, 2012$77 million · 51 events
- Winter Storm and Flooding in California, April 11 to 14, 2012$16 million · 1.75 in hail · 19 events
- Flash Flooding and Hail in Texas, April 11 to 12, 2012$250,000 · 2.75 in hail · 24 events
- Dust Storm in Idaho, April 11, 2012$85,000 · 1 event
- Frost and Freeze in Iowa, April 11 to 12, 201221 events
- Frost and Freeze in West Virginia, April 11, 20128 events
- Flash Flood and Hail in New Mexico, April 11, 20124 in hail · 8 events
- Hail and Damaging Wind in Texas, April 11, 2012$4,000 · 2.5 in hail · 7 events
- Damaging Winds in Colorado, April 11, 2012$12,000 · 54 kt wind · 2 events
- Frost and Freeze in Virginia, April 11, 20124 events
- Tornadoes and Hail in Texas, April 11, 2012EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375377, 375379, 375774.